8 June 2017

Vigilance urged when stopping antidepressants

Drugs Mental Health

As the number of Australians taking antidepressants grows, so does the risk of people presenting with withdrawal symptoms should they suddenly stop taking their medication.

One in five patients who abruptly stopped taking their medication developed antidepressant-discontinuation syndrome, but the vague and nonspecific symptoms meant that it might be overlooked,  Canadian mental-health specialists warned.

This failure to recognise the withdrawal symptoms “may result in medical or psychiatric misdiagnosis” and inappropriate treatment, they said.

The authors published a guide to the prevention and management of antidepressant discontinuation syndrome in the Canadian Medical Association Journal, calling on doctors to be vigilant at times when patients may stop or reduce their dose.  In particular, patients who start feeling better, pregnant women, or those experiencing unpleasant side effects, are often more likely to cease their medication.

All classes of antidepressants could result in antidepressant-discontinuation syndrome if taken for four weeks or longer, but chances of developing it increased after taking drugs with shorter half-lives, psychiatrist Dr Verinder Sharma and her colleague said.

Symptoms start two to four days after stopping the antidepressants, and usually only last one or two weeks, but some patients may experience symptoms up to a year after cessation.

Although the majority of people would only experience mild symptoms, it was important to warn patients about the possible side effects before initiating or discontinuing the medication, the authors said.

“Patients should be reassured that symptoms are reversible, not life-threatening and [are] usually self-limiting,” they added.

An easy way to remember the symptoms is to use the mnemonic FINISH, which stands for: Flu-like symptoms (lethargy, fatigue, headache, achiness, sweating), Insomnia (with vivid dreams or nightmares), Nausea (sometimes vomiting), Imbalance (dizziness, vertigo, light-headedness), Sensory disturbances (burning, tingling, electric-like or shock-like sensations) and Hyperarousal (anxiety, irritability, agitation, aggression, mania, jerkiness).

Psychiatrist Dr Christopher Davey, head of mood disorders research at Orygen youth mental health service, said it was important to educate patients about the potential to develop these symptoms.

“A lot of patients will have a sense that they are relapsing back into depression, but it is transient and it usually resolves within a few days,” Dr Davey said, noting that suicidal thoughts may occur during this period.

If the symptoms were severe, the authors recommended reintroducing the drug and tapering the dosage at a slower rate. However, gradual tapering of dosages was not a foolproof way of avoiding antidepressant-discontinuation syndrome.

Fluoxetine could be a useful alternative because of its longer half-life and lower risk of antidepressant-discontinuation syndrome, they added.

Dr Davey said it was worth considering the possibility of antidepressant-discontinuation syndrome when deciding whether to switch someone to a new drug or increase the dosage. For newer, non-MAOI, antidepressants, doctors could consider cross-tapering between medications to reduce the risks of these symptoms.

So far, little is known about whether any sociodemographic or clinical factors increased the risk of a patient developing the syndrome, but the risk appeared highest in patients taking paroxetine among the SSRIs and lowest for fluoxetine, Dr Sharma wrote.

CMAJ 2017; online 29 May

 

Something to say?

Leave a Reply

Be the First to Comment!

Notify of
avatar

wpDiscuz